MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION EMERGE; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS

BOSTON SCIENTIFIC CORPORATION EMERGE; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Model Number 7132
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Air Embolism (1697); Cardiac Arrest (1762); Low Blood Pressure/ Hypotension (1914); Obstruction/Occlusion (2422); Thrombosis/Thrombus (4440); Asystole (4442)
Date of Event 05/29/2024
Type of Reportable Event Death
Event or Problem Description
It was reported that the patient died.Coronary angiography revealed diffuse lesions in the distal segment of the left circumflex artery (lcx) 70-80% stenosis.The proximal segment of the obtuse marginal branch had a 90% stenosis.Long lesions noted in the proximal and middle segments of the left anterior descending (lad) artery with stenosis of 20-30%.The proximal right coronary artery (rca) had a 30% stenosis, middle rca segment 50% stenosis and distal rca segment 50% stenosis.The patient was experiencing chest tightness after medication treatment.The first lesion treated with intervention was the obtuse marginal branch and the lcx.Non-boston scientific (bsc) guide catheter and guidewire were placed and a 2.0 x 12mm emerge balloon catheter was pre dilated in the proximal segment of the obtuse marginal branch at 12 atmospheres for 5 seconds.A recheck angiography showed contrast agent retention in the middle and distal part of lcx.The blood pressure of the patient dropped to 80/50mmhg, and heart rate was 80 beats per minute.Finger oxygen 98%.Immediately administered 20mg of dopamine intravenously and administered dopamine and norepinephrine via intravenous infusion to maintain blood pressure.A 15ml intravenous infusion of tirofiban administered in the coronary artery.Recheck angiography showed there was no reflow in the lad and lcx.Widespread coronary thrombosis formation was considered, intracoronary injection of 10000 u of urokinase, and sent non-bsc thrombus aspiration catheter to the lad for repeatedly suction.Emergency consultation from the anesthesia department was performed.The blood pressure of the patient continued to decrease, and monitoring showed a straight line on the electrocardiogram.Continuously performed chest compressions, adrenaline intravenous injection, and isoproterenol intravenous injection.Endotracheal intubation conducted by anesthesiology department, balloon assisted ventilation, repeated administration of adrenal injection, at the same time puncture of femoral artery, inserting intra-aortic balloon pump (iabp), puncture the femoral vein and insert a temporary pacemaker, pacing at 5v output and 80 beats per minute.Chest compressions and balloon assisted ventilation were continued and dopamine and norepinephrine maintenance, rescue continued for a few hours.Ultimately, the heartbeat and breathing of the patient had not recovered, invasive blood pressure could not be measured, finger oxygen could not be measured, bilateral pupil enlargement to fixed edge, electrocardiogram straight line and the patient was declared dead.It was further reported that the physician suspected an air leak at the connecting shaft.Additionally, there was no visible pinhole observed on the balloon.
 
Additional Manufacturer Narrative
E1: initial reporter facility name: (b)(6) hospital.E1: initial reporter phone: (b)(6).
 
Event or Problem Description
It was reported that the patient died.Coronary angiography revealed diffuse lesions in the distal segment of the left circumflex artery (lcx) 70-80% stenosis.The proximal segment of the obtuse marginal branch had a 90% stenosis.Long lesions noted in the proximal and middle segments of the left anterior descending (lad) artery with stenosis of 20-30%.The proximal right coronary artery (rca) had a 30% stenosis, middle rca segment 50% stenosis and distal rca segment 50% stenosis.The patient was experiencing chest tightness after medication treatment.The first lesion treated with intervention was the obtuse marginal branch and the lcx.Non-boston scientific (bsc) guide catheter and guidewire were placed and a 2.0 x 12mm emerge balloon catheter was pre dilated in the proximal segment of the obtuse marginal branch at 12 atmospheres for 5 seconds.A recheck angiography showed contrast agent retention in the middle and distal part of lcx.The blood pressure of the patient dropped to 80/50mmhg, and heart rate was 80 beats per minute.Finger oxygen 98%.Immediately administered 20mg of dopamine intravenously and administered dopamine and norepinephrine via intravenous infusion to maintain blood pressure.A 15ml intravenous infusion of tirofiban administered in the coronary artery.Recheck angiography showed there was no reflow in the lad and lcx.Widespread coronary thrombosis formation was considered, intracoronary injection of 10000 u of urokinase, and sent non-bsc thrombus aspiration catheter to the lad for repeatedly suction.Emergency consultation from the anesthesia department was performed.The blood pressure of the patient continued to decrease, and monitoring showed a straight line on the electrocardiogram.Continuously performed chest compressions, adrenaline intravenous injection, and isoproterenol intravenous injection.Endotracheal intubation conducted by anesthesiology department, balloon assisted ventilation, repeated administration of adrenal injection, at the same time puncture of femoral artery, inserting intra-aortic balloon pump (iabp), puncture the femoral vein and insert a temporary pacemaker, pacing at 5v output and 80 beats per minute.Chest compressions and balloon assisted ventilation were continued and dopamine and norepinephrine maintenance, rescue continued for a few hours.Ultimately, the heartbeat and breathing of the patient had not recovered, invasive blood pressure could not be measured, finger oxygen could not be measured, bilateral pupil enlargement to fixed edge, electrocardiogram straight line and the patient was declared dead.It was reported further that physician also complained that they thought air leakage at the connecting shaft and there was no visible pinhole on the balloon.
 
Additional Manufacturer Narrative
Medical review: media clips were received and reviewed by boston scientific medical safety.From the clinical events and angiograms provided, the patient suffered an inadvertent and large air embolism from the guide catheter.There was resultant almost global ischemia and cardiac arrest as a result.No evidence of any equipment failure and the proposal that an air leak from the balloon shaft could have been responsible is not plausible.E1: initial reporter facility name: (b)(6) hospital.E1: initial reporter phone: (b)(6).

Brand Name
EMERGE
Common Device Name
CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
pmt 741 persiaran cassia selat
bandarcassia, pulau pinan 14110
MY   14110
Manufacturer Contact
rachel shields
4100 hamline ave n
arden hills, MN 55112
6512422111
MDR Report Key19867621
Report Number2124215-2024-42268
Device Sequence Number18180273
Product Code LOX
UDI-Device Identifier08714729806080
UDI-Public08714729806080
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K113220
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/21/2026
Device Model Number7132
Device Catalogue Number7132
Device Lot Number0032052056
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/03/2024
Supplement Date Received by Manufacturer08/04/2024
Initial Report FDA Received Date07/30/2024
Supplement Report FDA Received Date08/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age78 YR
Patient SexMale
Patient Weight70 KG